Viagra and Vision
With an ex-Presidential candidate as its pitchman, more mentions on late-night talk shows than Joan Embry and the dubious honor of being the world’s top pharmaceutical treatment for impotence, few drugs in history have been more in the public eye more than Viagra – or gotten more attention for affecting the public's eyes.
Along with its impact below the belt, Viagra (sildenafil citrate) is well-documented to cause retinal dysfunction lasting several hours after it is taken. Most commonly, it causes increased light sensitivity, blurring, and a bluish tint or haze to vision in many men who take the medication.
Since receiving FDA approval in March 1998, Viagra has been prescribed more than 22 million times in the U.S. alone and is available in 90 other countries, according to manufacturer Pfizer. Here’s what you need know about Viagra and your vision:
Who is most likely to get ocular side effects?
Viagra is available in three prescribed doses – 25, 50 and 100 mg pills. Side effects are usually dose-related, meaning the greater the dosage, the greater the risk. According to reports by Pfizer and subsequent studies, ocular side effects occur in:
- About 3 percent of men taking doses of 25-50 mg
- About 11 percent taking 100 mg doses
- About 50 percent of men taking 200 mg
- Nearly all men taking 600 to 800 mg.
Why does Viagra cause vision changes?
Viagra is effective on erectile dysfunction because it inhibits phosphodiesterase 5 (PDE-5), an enzyme that enhances the effects of nitric oxide, which is released during sexual stimulation to relax the smooth muscle of the penis and facilitate blood inflow. However, the drug also has a milder inhibiting effect on PDE-6, an enzyme actively present in retinal photoreceptors. This causes an increase in the concentration of cyclicGMP, resulting in a depolarization of the rod cell – and increased light sensitivity and the infamous "blue vision."
When do side effects occur?
The side effects are short-lived and generally peak within 1-2 hours after the drug is taken.
What is the long-term vision damage?
Hard to say, since the drug has been on the market for only a few years. So far, no long-term retinal damage has been reported, but then again, long-term electroretinograms (ERG) have not been done, says Michael F. Marmor, MD, a Stanford retinal specialist who has published studies on the ophthalmic effects of Viagra. He believes the drug could conceivably result in lasting damage to photoreceptors, so he recommends that you avoid it if you have macular degeneration, diabetic retinopathy, retinitis pigmentosa or other retinal disease. (Meanwhile, Viagra's own label issues warnings to patients with existing AMD or retinitis pigmentosa because they were not studied in past clinical trials.)
Posted: Oct. 29, 2001